Georgia, 2005

Hail and Damaging Winds in Georgia, August 4, 2005

August 4, 2005 · NWS FFC · 5 events in 4 counties and zones

4 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 4, 6:30 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 4, 6:30 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
730 PM EDT THU AUG 4 2005

.DISCUSSION...
WEAK UPPER LOW ACROSS S GA/S AL/FL WILL CONTINUE TO PLAGUE THE AREA
THROUGH THE SHORT AND LONG TERM PERIODS. THIS IS THE SAME UPPER LOW
THAT CUTOFF FROM THE ELONGATED WEST-EAST TROUGH EARLIER IN THE WEEK
WHICH DRIFTED SOUTH OF THE AREA. THE UPPER LOW WILL MEANDER THE NEXT
SEVERAL DAYS WITH A GRADUAL WNW-NW DRIFT INTO AL BY THE WEEKEND AS
AN UPPER HIGH BEGINS TO BUILD WESTWARD FROM THE ATLANTIC. IN SO
DOING...THE UPPER FLOW WILL BECOME MORE SOUTHERLY AND MORE FAVORABLE
FOR SHRA/TSRA ACROSS THE REGION. THE UPPER LOW WILL CONTINUE TO
AFFECT THE AREA THROUGH MOST OF NEXT WEEK AS THE WESTERLIES BECOME
MORE ACTIVE AND BRING THE UPPER LOW BACK OVER THE AREA ONCE AGAIN.
IT IS AMAZING THAT ALL THE WAY OUT TO DAY 10...THE SAME UPPER LOW
CONTINUES TO AFFECT THE AREA. NEEDLESS TO SAY...THIS WILL KEEP THE
CHANCE OF SHRA/TSRA IN THE AREA EACH DAY...WITH VARYING AMOUNTS OF
COVERAGE BASED ON DYNAMICS AND MOISTURE. LITTLE TO NO CHANGE IN
TEMPERATURE WILL OCCUR THROUGH THE PERIOD.

&&

.UPDATE...
VERY DIFFICULT TO DETERMINE TRIGGERING/FOCUSING MECHANISM FOR
ACTIVITY THIS EVENING. OUTFLOW BOUNDARIES PLAYING A LARGE PART IN
ADDITIONAL DEVELOPMENT. ACTIVITY IS HIGHLY PULSE IN NATURE AND
GENERALLY ONLY LASTS A FEW VOLUME SCANS...IN THE WORSE CASE BRIEFLY
BECOMING SEVERE. CURRENTLY...HIGHEST POPS IN AREA OF LEAST COVERAGE.
GIVEN BETTER CONCENTRATION IN EAST CENTRAL AREAS WITH LIKELIHOOD OF
OUTFLOW BOUNDARIES CONTINUING IN THAT AREA FOR THE NEXT FEW
HOURS...WILL INCREASE POPS THOSE AREAS TO 30 PERCENT...LEAVING 20
ELSEWHERE THROUGH MIDNIGHT. NAM/GFS AT ODDS CONCERNING OVERNIGHT
DEVELOPMENT...BUT NAM SOLUTION OF SHRA/TSRA DEVELOPMENT EARLY
MORNING HOURS FRIDAY DOES NOT MAKE SENSE GIVEN SYNOPTIC SITUATION.
THUS...DO NOT PLAN TO CHANGE POPS AFTER MIDNIGHT. OVERALL...MINIMUM
TEMPERATURES LOOK REASONABLE AND DO NOT PLAN TO MAKE MANY CHANGES.

&&

.AVIATION...
CURRENT CONVECTION OVER NORTH AND EAST CENTRAL AND CENTRAL GEORGIA
MOVING SOUTHWEST AND WILL HOLD TOGETHER. THESE WILL LIKELY PUT OUT
OUTFLOW BOUNDARIES IN WHICH NEW CELLS WILL FORM. SOME OF THESE WILL
COME CLOSE TO THE TAF SITES AND MAY HAVE TO INCLUDE A VCTS THROUGH
02Z OR 03Z. THE THREAT OF TSTMS DISSIPATES BY 06Z PER GFS. HAZE WILL
CONTINUE AND WILL THEREFORE GO WITH PERSISTENCE ON OVERNIGHT VSBYS.
GFS BRINGS MOISTURE NORTHWARD ACROSS THE CWA FROM 12Z FRI TO 00Z
SAT. THIS WOULD INDICATE MORE COVERAGE OF CONVECTION FRIDAY
AFTERNOON COMPARED TO TODAY. WILL ADD A POP30 AFT 18Z ALL TAF SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         72  90  71  88 /  20  30  20  30
ATHENS          70  92  70  89 /  20  30  20  30
GAINESVILLE     70  90  69  87 /  20  30  20  30
ROME            69  95  69  90 /  20  30  20  30
COLUMBUS        73  92  73  91 /  30  30  30  30
MACON           71  93  73  92 /  20  30  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

19/14
Hazardous weather outlook, Aug 4, 4:00 AM EST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT THU AUG 4 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER THE NORTHEAST
   MOUNTAINS AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING...

.SYNOPSIS...
A WEAK PRESSURE PATTERN WILL CONTINUE OVER THE AREA THROUGH TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM POSSIBLE SEVERE THUNDERSTORMS WILL BE
DAMAGING DOWNBURST WINDS. FREQUENT LIGHTNING AND HEAVY RAIN CAN BE
EXPECTED WITH ANY STORMS. THE BEST LOCATION FOR POSSIBLE SEVERE
THUNDERSTORMS WILL BE THE NORTHEAST MOUNTAINS AND ACROSS CENTRAL
GEORGIA...DURING THE AFTERNOON AND EARLY EVENING.

.DISCUSSION...
THE AIRMASS WILL BECOME UNSTABLE THIS AFTERNOON WITH CAPES AROUND
2000 AND LIFTED INDICES OF -6 TO -7. THE BEST MOISTURE WILL BE
ACROSS CENTRAL GEORGIA. HOWEVER...WEAK DYNAMICS AND VERTICAL WIND
SHEAR WILL INHIBIT THE DEVELOPMENT OF MANY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Special weather statement, Aug 4, 6:13 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
713 PM EDT THU AUG 4 2005

GAZ061-062-074-075-050000-

713 PM EDT THU AUG 4 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZED HAIL AND 35 TO 45 MPH
WINDS IN WASHINGTON...GLASCOCK...HANCOCK AND WARREN COUNTIES UNTIL
800 PM EDT...

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM SPARTA TO JEWELL AND GIBSON...MOVING WEST AT 10
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS WASHINGTON...GLASCOCK...HANCOCK AND WARREN COUNTIES. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GIBSON...MITCHELL...
JEWELL...HAMBURG STATE PARK...SPARTA AND DEVEREUX. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS AND RISING WATER ON SMALL
CREEKS AND STREAMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 4, 6:55 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
755 PM EDT THU AUG 4 2005

GAZ061-074-050030-

755 PM EDT THU AUG 4 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZED HAIL AND 35 TO 45 MPH
WINDS IN WASHINGTON AND HANCOCK COUNTIES UNTIL 830 PM EDT...

AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM DEVEREUX TO HAMBURG STATE PARK...MOVING WEST AT
10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA-SIZED HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS WASHINGTON AND HANCOCK COUNTIES. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE HAMBURG STATE PARK...LINTON AND DEVEREUX.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS AND RISING
WATER ON SMALL CREEKS AND STREAMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 4, 7:01 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
801 PM EDT THU AUG 4 2005

GAZ075-076-050045-

801 PM EDT THU AUG 4 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZED HAIL AND 40 TO 50 MPH
WINDS IN JEFFERSON AND GLASCOCK COUNTIES UNTIL 845 PM EDT...

AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NORTH OF MATTHEWS TO LOUISVILLE...MOVING WEST AT
15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA-SIZED HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS THEY MOVE
ACROSS JEFFERSON AND GLASCOCK COUNTIES. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE MATTHEWS...STELLAVILLE...LOUISVILLE...
WRENS...STAPLETON...BASTONVILLE AND AVERA. HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS AND RISING WATER ON SMALL CREEKS
AND STREAMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 4, 7:18 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
818 PM EDT THU AUG 4 2005

GAZ073-050045-

818 PM EDT THU AUG 4 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 45 MPH WINDS IN
BALDWIN COUNTY UNTIL 845 PM EDT...

AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF MILLEDGEVILLE...MOVING WEST
AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
BALDWIN COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
MILLEDGEVILLE...HARDWICK...AND SCOTTSBORO. BRIEF HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN
OR MOVE OUT OF THE COUNTY BY 845 PM EDT.
Special weather statement, Aug 4, 7:24 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
824 PM EDT THU AUG 4 2005

GAZ061-062-074>076-050115-

824 PM EDT THU AUG 4 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZED HAIL AND 40 TO 50 MPH
WINDS IN WASHINGTON...JEFFERSON...GLASCOCK...HANCOCK AND WARREN
COUNTIES UNTIL 915 PM EDT...

AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS FROM NORTHEAST OF WARRENTON TO SOUTHWEST OF
LOUISVILLE...MOVING WEST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WASHINGTON...JEFFERSON...GLASCOCK...HANCOCK AND WARREN
COUNTIES. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
WARRENTON...MAYFIELD...CULVERTON...GIBSON...DAVISBORO...
SANDERSVILLE AND HAMBURG STATE PARK. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS AND RISING WATER ON SMALL CREEKS AND
STREAMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 4, 7:44 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
844 PM EDT THU AUG 4 2005

GAZ073-050130-

844 PM EDT THU AUG 4 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZED HAIL AND 35 TO 45 MPH
WINDS IN BALDWIN COUNTY UNTIL 930 PM EDT...

AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM NORTHEAST OF MILLEDGEVILLE...MOVING WEST AT
15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES
ACROSS BALDWIN COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM
INCLUDE MILLEDGEVILLE...MERIWETHER...HARDWICK...SCOTTSBORO AND
BROWNS CROSSING.HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS AND RISING WATER ON SMALL CREEKS AND STREAMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Robins AFB radar (KJGX), 55 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Baldwin

When
August 4, 7:45 PM EST to 8:00 PM EST
Where
Baldwin County, 8 mi NW of Milledgeville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.167, -83.333

The Union Recorder of Milledgeville reported that a strong thunderstorm blew down several trees and caused damage to a boat in the far northern part of the county. Three large trees were blown down on at private residences in the Harbour Point area off Georgia Highway 212 in northwest Baldwin county on Lake Sinclair. A pontoon boat at one of these residences sustained minor damage when it was blown over. Three other large trees were down at the Saint Mary Baptist Church, also on Georgia Highway 212. Trees and some power lines were also down in the north central and northeast part of the county near the Baldwin County Airport and off Georgia Highway 22, also known as Sparta Highway. Damage was also reported in this area by the Baldwin County sheriff to a cooking shed when three large trees fell on and damaged the structure. Some hail was also reported in the area, but the exact size was not able to be determined.

Thunderstorm Wind, Gwinnett

When
August 4, 9:45 PM EST
Where
Gwinnett County, Lilburn
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
33.883, -84.133

The public reported that four trees were blown down in the Lilburn area.

Thunderstorm Wind, De Kalb

When
August 4, 10:16 PM EST to 10:30 PM EST
Where
De Kalb County, Clarkston
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
33.800, -84.233

The Atlanta-Journal Constitution, and all of the local Atlanta television stations reported that strong thunderstorm winds, and a possible microburst or downburst blew down several dozen large trees in the Decatur, Scottdale, Clarkston, and Tucker areas. Several power lines were brought down by the downed trees leaving up to 25,000 residents in the area without power for most of the night. Several thousand were even left without power until the next afternoon. Several roads were also blocked by the fallen trees, including Scott Boulevard at Clairmont Road, the Lawrenceville Highway at Clairmont Road, and on the Buford Highway Connector at Peachtree Street.

Thunderstorm Wind, Fulton

When
August 4, 10:22 PM EST to 10:35 PM EST
Where
Fulton County, East Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.683, -84.450

An off-duty employee of the National Weather Service reported that thunderstorm winds blew down at least four large trees, including two which fell on Arrowood Drive and two on Branchwood Drive. Other trees and power lines were also reported down by the Atlanta-Journal Constitution in the eastern portions of Fulton county near the DeKalb county line.

Hail, De Kalb

When
August 4, 10:25 PM EST
Where
De Kalb County, Decatur
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.783, -84.300

The Chief Meteorologist of Fox 5 television of Atlanta reported penny to quarter-sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475425, 5475265, 5475263, 5475264, 5475262.